Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 49, NWS Tulsa, OK

March 20, 2004LeFlore County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 20, 2004, 5:28 PM CST for LeFlore County, Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2004, 5:28 PM CST (23:28 UTC)
Expired
Mar 20, 2004, 6:30 PM CST
In force
62 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County LeFlore County, OK

The radar

The Western Arkansas radar (KSRX), 59 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1599 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WUUS54 KTSA 202328
SVRTUL
OKC079-210030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
528 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LE FLORE COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 630 PM CST

* AT 528 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES SOUTHWEST OF HEAVENER...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BIG CEDAR...
  HEAVENER AND HOWE.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3498 9467 3486 9483 3450 9456 3466 9426

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:57 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 20, 3:57 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
357 PM CST SAT MAR 20 2004

21Z MESOSCALE ANALYSIS GRIDS SHOW THAT THE GREATEST INSTABILITY AND
MOISTURE CONVERGENCE IS PHASING FROM JUST NORTH WEST OF FORT SMITH
TO NEAR MCALESTER.  LIFTED INDICES ARE NEAR -9 IN HASKELL AND
LATIMER COUNTIES.  IN ADDITION...OROGRAPHICS IN NORTHWEST ARKANSAS
WILL ENHANCE THE CONVERGENCE IN THE FRONT AND MAY RESULT IN LOCALLY
ENHANCED LIFT THERE AS WELL.

WHILE THE CAP REMAINS JUST AHEAD OF THE FRONT...THERE IS POTENTIAL
FOR STORM DEVELOPMENT DURING THE NEXT HOUR OR TWO NEAR OR JUST
BEHIND THE FRONT AS IT MOVES SOUTH.  SHEAR PARAMETERS ARE VERY WEAK
FOR LATE MARCH SO HAIL WILL BE THE PRIMARY THREAT.  EVEN THE HAIL
THREAT MAY BE REDUCED SOME BY THE WEAK SHEAR GIVEN THAT STONES MAY
NOT BE CARRIED CLEAR OF THE WARM UPDRAFT.

FORECAST ID= 08

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Mar 20, 1:00 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CST SAT MAR 20 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211200-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT

...A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

A COLD FRONT HAS ENTERED THE OUTLOOK AREA AND HAS PUSHED SOUTH OF
THE INTERSTATE 44 CORRIDOR BY EARLY THIS AFTERNOON.  THE AIRMASS
AHEAD OF THE FRONT CONTINUES TO DESTABILIZE HOWEVER THE CAP STRENGTH
HAS KEPT THUNDERSTORMS FROM FORMING ALONG THE COLD FRONT.

THE CAP WILL CONTINUE TO WEAKEN THROUGH THE AFTERNOON WITH
THUNDERSTORMS EXPECTED TO INITIATE BY MID AFTERNOON AS THE COLD
FRONT CONTINUES SOUTHWARD.  MODERATELY UNSTABLE CONDITIONS WILL
EXIST ALONG AND SOUTH OF INTERSTATE 40 WITH LOCATIONS SOUTH OF THIS
LINE FAVORED FOR SEVERE WEATHER PRIOR TO COLD FRONTAL PASSAGE.  WEAK
WIND FIELDS ALOFT COUPLED WITH MODERATE INSTABILITY FAVOR LARGE HAIL
AS THE PRIMARY THREAT.

THE COLD FRONT WILL CONTINUE SOUTHWARD AND GRADUALLY PUSH THE SEVERE
WEATHER THREAT SOUTH OF THE OUTLOOK AREA BY MID EVENING.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER WEAK DISTURBANCE IS EXPECTED TO BRING ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS FOR THE LATTER HALF OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 20, 4:31 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
431 PM CST SAT MAR 20 2004

OKZ073-202300-
PITTSBURG OK-
431 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 PM CST
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     PITTSBURG

AT 431 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF ALDERSON...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...HARTSHORNE...
HAILEYVILLE...DOW...BACHE...ALDERSON AND KREBS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 4:24 PM CSTSevere Thunderstorm WarningTSALeFlore66 min
Mar 20, 5:12 PM CSTSevere Thunderstorm WarningTSALeFlore18 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.